Health knowledge made personal
Join this community!
› Share page:
Go
Search posts:

Is it really that time again?

Posted Jun 08 2012 11:08pm
Time for another MDA update.  I schlepped all the way to Houston on Wednesday for my 3 month check-up. My borrowed immune system is still up and roaring, and presently doing what immune systems are supposed to do, except for the whole attacking my lungs thing. It still thinks my lungs are the enemy.

Here are the counts, including normal ranges in parentheses
WBC: 10.6 k/ul (4.0-11.0)

RBC 4.27 m/ul (4.00-5.50) Woo-hoo! I'm finally making enough red blood cells and it's only taken 5.5 years.


Hemoglobin: 13.2 g/dl (12.0-16.0)

Platelets: 396 k/ul (140-440)

ANC: 7.75 k/ul (1.70-7.30) This has been running high since the car wreck.


My thyroid was acting up the last time I was at MDA, so my endocrinologist doubled the dose of my thyroid meds. It seems to have done the trick since my T4 level was normal this go around.

I had a visit with the pulmonary clinic and was told what I already know. Once infiltrates get in your lungs, they're impossible to get rid of. On really humid or hot days it feels like my chest is being crushed and breathing seems next to impossible. I'll probably be dealing with this feeling for the rest of my life. In three months, I'll have another pulmonary function test to see if I've had any improvements. I'll continue to take inhaled steroids every day.

Dr. K. wants to discuss trying to tapering the tacrolimus again in 3 months. The last time she tried, my GvHD manifested as an angry rash on my arms and chest after being off of the immunosuppressant for 2 whole days. My wacky immune system.

On the weird news front, I'm unhappy to report that what I unhappily thought was GvHD of my toenail--yes, it does exist, is actually a fungal infection. Yay! I haven't been on a systemic anti-fungal for ages, so I really should be surprised that it didn't happen sooner. I get to treat it with an over-the-counter medication and if that doesn't work, then Dr. K. and I will discuss bringing in the big guns. She doesn't want to start a systemic treatment right now because it's so toxic to the liver and I have that whole liver GvHD thing that likes to flare up and interrupt my life.

Dr. K. also revisited the topic of secondary cancers after treatment. Long term use of immunosuppressants increases the chance of developing a squamous cell carcinoma particularly in the head and neck regions. She warned me to wear lots of sunscreen every day. I watched my dad deal with skin cancer. I will wear sunscreen.

No surprises, unless you count the nail mushrooms, and no complaints. All is well in my little corner of the world.

Thank you to all who left congratulations on graduation! I still can't believe I managed to do it.
Post a comment
Write a comment:

Related Searches